Thunderstorm Wind, Perkins
- When
- August 27, 4:01 PM MST
- Where
- Perkins County, Lemmon
- Measured
- 69 kt (79 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.950, -102.167
Strong thunderstorm winds in Lemmon uprooted large trees and broke 8 inch diameter branches off trees. A combine was also lifted off a flatbed trailer.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong thunderstorm winds in Lemmon uprooted large trees and broke 8 inch diameter branches off trees. A combine was also lifted off a flatbed trailer.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 27, 1:00 PM MST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT WED AUG 27 2003 .SHORT TERM...A WELL DEFINED TROUGH/COLD FRONT IS MOVING INTO THE NORTHWESTERN COUNTIES THIS AFTERNOON...AND IS THE FOCUS OF A DEVELOPING LINE OF THUNDERSTORMS FROM THE NORTHWEST CORNER OF SOUTH DAKOTA INTO NORTHEAST WYOMING. THE PRIMARY THREAT FROM THESE STORMS IS EXPECTED TO BE GUSTY WINDS SHIFTING FROM SOUTHERLY TO NORTHWEST AND DRY LIGHTNING. THE RED FLAG WARNING FOR THIS AREA WILL BE EXTENDED THROUGH THIS EVENING. VERY WARM TEMPERATURES...MORE MOISTURE...AND A STRONGER LOW LEVEL JET IN CENTRAL SOUTH DAKOTA WILL LIKELY SUPPORT MORE WIDESPREAD ACTIVITY IN THAT PART OF THE STATE THIS EVENING AS THE FRONT MOVES INTO THAT AREA. GUIDANCE POPS SEEMED TO HIGH FOR MOST PLACES TONIGHT. BEHIND THE FRONT...DRIER COOLER AIR WILL BE THE RULE FROM AFTER MIDNIGHT THROUGH THURSDAY AFTERNOON. THE NEXT PACIFIC SYSTEM DIGS A LITTLE DEEPER TROUGH OVER THE NORTHERN PLAINS THURSDAY NIGHT THROUGH FRIDAY NIGHT...RESULTING IN ANOTHER CHANCE FOR SOME WELCOME RAIN FOR MOST AREAS. THE NEW GFS IS A LITTLE LESS GENEROUS THAN THE PREVIOUS RUN...BUT WILL KEEP THE CHC POPS FOR NOW. .LONG TERM...EXCEPT FOR SOME LINGERING PRECIPITATION FRIDAY EVENING...A NICE COOL DRY LABOR DAY WEEKEND IS SHAPING UP FOR THE REGION WITH A MODERATE NORTHWEST FLOW ALOFT. THE NEXT SIGNIFICANT WEATHER SYSTEM IS FORECAST TO MOVE ACROSS THE NORTHERN ROCKIES ON TUESDAY PRODUCING ANOTHER CHANCE OF SHOWERS...BUT THIS TIME IN A MUCH COOLER AIRMASS. .UNR...RED FLAG WARNING EXTENDED THROUGH THIS EVENING FOR WY FIRE ZONES 297 THRU 299...AND SD FIRE ZONES 260 AND 262. CARPENTER/GRZYWACZ
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-281313- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 713 AM MDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. A STRONG COLD FRONT WILL MOVE ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON AND THEN THROUGH THE REST OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS EVENING. WITH INCREASING LOW LEVEL MOISTURE AND TEMPERATURES RISING WELL INTO THE 90S ...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT PASSES THROUGH. SOME OF THESE STORMS MAY BECOME SEVERE AS THEY MOVE ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. WITH A DRIER ATMOSPHERE OVER NORTHEAST WYOMING AND THE BLACK HILLS...THUNDERSTORMS THAT DEVELOP THERE COULD BE ACCOMPANIED BY SOME DRY LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The Bismarck radar (KBIS), 141 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376805.